Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 4, 2003, 6:28 PM CST for Randolph County, Washington County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 6:28 PM CST (00:28 UTC)
- Expired
- Apr 4, 2003, 7:00 PM CST
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Randolph County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 4:25 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
821
WUUS53 KLSX 050028
SVRLSX
ILC157-189-050100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CST FRI APR 4 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 700 PM CST
* AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SPARTA...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
COULTERVILLE
TILDEN
LIVELY GROVE
NASHVILLE
ASHLEY
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3815 8990 3800 8976 3832 8917 3850 8934
3823 8972
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:20 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 4, 4:20 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CST FRI APR 4 2003 COLD FRONT MOVING THROUGH MID MISSOURI THIS AFTERNOON CAUSING WEATHER HEADACHES. FOR THE IMMEDIATE FUTURE...FRONT IS MAKING DECENT SOUTHEASTWARD PROGRESS NOW THAT THE SURFACE WAVE HAS MOVED INTO CENTRAL ILLINOIS. COLD POOLS FROM CONVECTION ARE ALSO HELPING IT ALONG. BOTH THE GFS AND ETA HAVE THE COLD FRONT ALL THE WAY THROUGH OUR CWFA BY 06Z TONIGHT. LOOKS LIKE THE MAIN THREAT FOR SEVERE WEATHER WILL BE GENERALLY SOUTH AND EAST OF THE STL METRO AREA...SO WILL GO TRW+ FOR SOUTHERN AND EASTERN ZONES...AND TURN THE PRECIP OFF AFTER 06Z. WAITING FOR NEXT WW TO FINALIZE GRIDS AND SEND ZONES. SORRY FOR THE DELAY... EXTENDED...CONSIDERABLE UNCERTIANTY STILL EXISTS IN THE ENSEMBLE FORECASTS AS TO THE DEPTH OF THE UPPER LEVEL TROF WHICH MOVES THROUGH THE CENTRAL US ON TUESDAY AND WEDNESDAY. THE ENSEMBLE MOS CONTINUES TO TREND COOLER ON BOTH DAYS WITH HIGH ON TUESDAY DROPPING 7 DEGREES OVER THE PAST 4 RUNS. SIMILAR DROPS IN LOWS FOR TUESDAY MORNING AS WELL. INTERESTINGLY ENOUGH WITH THE UNCERTIANTY ALOFT...THE THE SPREAD BETWEEN THE HIGH AND LOW MEMBERS IS ONLY 5 DEGREES...AND ONE STANDARD DEVIATION IS ONLY +/- 1 DEGREE FOR THE KSTL HIGH ON TUESDAY. THERE SEEMS TO BE SOME SIMILARITIES BETWEEN THIS SYSTEM AND THE SYSTEM WHICH PUSHED THROUGH LAST WEEKEND. THINK THERE COULD BE SIGNIFICANT AMOUNTS OF COLD ADVECTION CU AS THERE WAS WITH THE LAST BIG WAVE...THEREFORE THE COOLER TEMPS SEEM REASONABLE TO ME WITH UPPER TROF OVER US AND POSSIBILITY OF BROKEN AFTERNOON CLOUDS POSSIBLY KEEPING TEMPS DOWN. WARMING TREND INDICATED ON THURSDAY AND FRIDAY AS TROF MOVES EAST OF AREA AND NEXT RIDGE BUILDS BACK INTO REGION. .STL...TORNADO WATCH FOR PORTIONS OF SOUTHEASTER AND EASTERN MISSOURI...AND SOUTHWESTERN ILLINOIS. CARNEY
Hazardous weather outlook, Apr 4, 2:30 PM CST, 3 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 230 PM CST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG A SOUTHEAST OF A LINE FROM ROLLA TO MONTGOMERY CITY MISSOURI TO PITTSFIELD ILLINOIS. THIS INCLUDES THE ST LOUIS METRO AREA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS JUST NORTHWEST OF THE MODERATE RISK...GENERALLY SOUTH OF A COLUMBIA MISSOURI TO QUINCY ILLINOIS LINE. THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG A COLD FRONT OVER EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. A FEW OF THESE STORMS WILL BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS THE MIDDLE MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, Apr 4, 3:16 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM HIGH RIDGE MO 1.50 INCH HAIL
04/04/03 JEFFERSON REPORTED BY SEVERE
WEATHER SPOTTERS.
0255 PM BRIGHTON IL 1.25 INCH HAIL
04/04/03 MACOUPIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0258 PM BUNKER HILL IL 1.75 INCH HAIL
04/04/03 MACOUPIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0303 PM ST. CHARLES MO 1.00 INCH HAIL
04/04/03 ST CHARLES REPORTED BY SEVERE
WEATHER SPOTTERS.
0310 PM OAKVILLE MO 1.00 INCH HAIL
04/04/03 ST LOUIS REPORTED BY AMATEUR RADIO
OPERATOR.Local storm report, Apr 4, 3:16 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM HIGH RIDGE MO 1.50 INCH HAIL
04/04/03 JEFFERSON REPORTED BY SEVERE
WEATHER SPOTTERS.
0255 PM BRIGHTON IL 1.25 INCH HAIL
04/04/03 MACOUPIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0258 PM BUNKER HILL IL 1.75 INCH HAIL
04/04/03 MACOUPIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0303 PM ST. CHARLES MO 1.00 INCH HAIL
04/04/03 ST CHARLES REPORTED BY SEVERE
WEATHER SPOTTERS.
0310 PM OAKVILLE MO 1.00 INCH HAIL
04/04/03 ST LOUIS REPORTED BY AMATEUR RADIO
OPERATOR.Special weather statement, Apr 4, 5:30 PM CST, 58 minutes before
MOC071-113-183-219-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 530 PM CST FRI APR 4 2003 ...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL MISSOURI... AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...LINCOLN...WARREN...ST CHARLES AND FRANKLIN.
Special weather statement, Apr 4, 5:50 PM CST, 38 minutes before
ILC133-MOC099-189-510-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 550 PM CST FRI APR 4 2003 ...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS... AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...ST LOUIS...JEFFERSON...AND ST LOUIS CITY ALONG WITH MONROE COUNTY IN ILLINOIS.
Special weather statement, Apr 4, 6:00 PM CST, 28 minutes before
MOC055-221-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 600 PM CST FRI APR 4 2003 ...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHEAST MISSOURI... AT 600 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...CRAWFORD AND WASHINGTON.
Special weather statement, Apr 4, 6:20 PM CST, 8 minutes before
ILC119-163-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 620 PM CST FRI APR 4 2003 ...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHWEST ILLINOIS... AT 620 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...MONROE AND ST CLAIR.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:18 PM CST | Tornado Warning | LSX | Fayette | 27 min |
| Apr 4, 6:19 PM CST | Tornado Warning | LSX | Fayette, Marion | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.